Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX

April 30, 2018Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2018, 5:10 PM CDT for Pecos County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2018, 5:10 PM CDT (22:10 UTC)
Expired
Apr 30, 2018, 6:15 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:21 PM CDTHAIL 1Fort Stockton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS54 KMAF 302210
SVRMAF
TXC371-302315-
/O.NEW.KMAF.SV.W.0017.180430T2210Z-180430T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
510 PM CDT MON APR 30 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Pecos County in southwestern Texas...

* Until 615 PM CDT

* At 510 PM CDT, a severe thunderstorm was located over Fort
  Stockton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Stockton, Fort Stockton-Pecos County Airport and Imperial. 

This includes Interstate 10 between mile markers 254 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3076 10290 3083 10302 3128 10273 3109 10242
TIME...MOT...LOC 2210Z 218DEG 24KT 3090 10287 

HAIL...1.00IN
WIND...60MPH
 
$$

10
3 follow-up statements
517 
WWUS54 KMAF 302228
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT MON APR 30 2018

TXC371-302315-
/O.CON.KMAF.SV.W.0017.000000T0000Z-180430T2315Z/
Pecos TX-
528 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...

At 527 PM CDT, a severe thunderstorm was located over Fort Stockton, 
moving northeast at 25 mph. Numerous reports of pea to quarter size 
hail have been reported in Fort Stockton.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Imperial. 

This includes Interstate 10 between mile markers 257 and 270.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3082 10281 3091 10297 3128 10273 3109 10242
TIME...MOT...LOC 2227Z 218DEG 20KT 3090 10285 

HAIL...1.00IN
WIND...60MPH
 
$$

10
435 
WWUS54 KMAF 302251
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
551 PM CDT MON APR 30 2018

TXC371-302315-
/O.CON.KMAF.SV.W.0017.000000T0000Z-180430T2315Z/
Pecos TX-
551 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...

At 550 PM CDT, a severe thunderstorm was located 7 miles east of Fort
Stockton, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Imperial. 

This includes Interstate 10 between mile markers 257 and 270.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3082 10281 3091 10297 3128 10273 3109 10242
TIME...MOT...LOC 2250Z 227DEG 18KT 3090 10275 

HAIL...1.00IN
WIND...<50MPH
 
$$

10
374 
WWUS54 KMAF 302308
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT MON APR 30 2018

TXC371-302318-
/O.EXP.KMAF.SV.W.0017.000000T0000Z-180430T2315Z/
Pecos TX-
608 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS COUNTY
WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3082 10281 3091 10297 3128 10273 3109 10242
TIME...MOT...LOC 2308Z 235DEG 12KT 3092 10269 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:42 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 30, 2:42 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
242 PM CDT Mon Apr 30 2018

.DISCUSSION...
Current satellite is showing cumulus forming in the Davis
Mountains and also along a weak dryline in the western Permian
Basin near Odessa. There is poor model consistency regarding
amount and placement of any convection today, but it appears
there will be enough heating and convergence along the dryline to
get it active in the next couple of hours and combined with
moderate CAPE and shear may create at least a few severe storms.
If storms do not form today it will be due to the presence of a
cap that afternoon heating could not overcome. There will only be
a brief window of a few hours for any severe storms as the
boundary layer stabilizes after sunset.

The dryline pushes east tomorrow severely limiting rain chances
until Wednesday night. Dry air in place across the area will help
high temps reach the 90s across all but SE NM and the higher
elevations from the Guadalupe to the Davis Mountains. We will even
see some triple digits along the Rio Grande Tue/Wed. Wednesday
night a deepening upper low will favorably position the jet to
provide the needed lift for storms to develop in the Permian Basin
and lower Trans Pecos. The low brings cooler temps Thursday and a
cold front Thursday night continues the cooler weather to end the
week. High pressure behind the front will move east, opening up
the southeastern CWA to gulf moisture and increasing PoPs.

Hennig

&&

.FIRE WEATHER...
Currently have critical fire weather condition across Southeast New
Mexico, Guadalupe Mountains and portions of the Upper Trans Pecos.
Gusty southwest winds, above normal high temperatures and minimum
relative humidity 10-20 percent will persist through this evening. A
Red Flag Warning remains in effect for these areas through late
afternoon/early evening. Given cured fuels, lightning from area
thunderstorms this afternoon could also result in new fire starts
through this evening. Fire weather concerns will expand east and
south Tuesday to include much of West Texas as the dryline mixes
farther east with increased west winds with much drier air expected.
The Fire Weather Watch in effect for Tuesday will likely be upgraded
to a Red Flag Warning this evening. Dry air pushes east again
Wednesday with critical fire weather expected. A Fire Weather Watch
and eventual Red Flag Warning may be needed for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  92  67  94 /  30   0  20  10
Carlsbad                       55  89  55  88 /  10   0   0   0
Dryden                         64  94  66  96 /  20   0  10  20
Fort Stockton                  59  93  62  93 /  30   0  10  10
Guadalupe Pass                 53  82  56  80 /   0   0   0   0
Hobbs                          56  87  56  86 /  30   0  10  10
Marfa                          47  86  50  86 /  10   0   0   0
Midland Intl Airport           64  92  66  93 /  40   0  10  10
Odessa                         63  92  65  92 /  40   0  10  10
Wink                           57  94  58  93 /  30   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Guadalupe Mountains-Southeast Plains.

     Red Flag Warning until 7 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Andrews-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Martin-
     Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     Guadalupe Mountains-Reeves County and Upper Trans Pecos-Van
     Horn and Highway 54 Corridor.

&&

27/10
Hazardous weather outlook, Apr 30, 2:09 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Mon Apr 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Mon Apr 30 2018 /109 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will continue this afternoon and
evening across Southeast New Mexico, the Guadalupe Mountains, Van
Horn and the Highway 54 Corridor, and the Upper Trans Pecos. A Red
Flag Warning is in effect.

Thunderstorms will be possible, mainly over the Western Low Rolling
Plains, Permian Basin, Stockton Plateau, and lower Trans Pecos. Some
storms may be strong to severe, with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are anticipated through Thursday
across Southeast New Mexico and much of West Texas. A Fire Weather
Watch is in effect Tuesday for Southeast New Mexico and most of West
Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 30, 4:47 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT MON APR 30 2018

TXZ075-302215-
Pecos TX-
447 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Fort Stockton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 251 and 258.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3068 10303 3075 10311 3097 10299 3079 10273
TIME...MOT...LOC 2147Z 219DEG 16KT 3074 10304

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:14 PM CDTSpecial Weather StatementMAFWard46 min
Apr 29, 7:24 PM CDTSpecial Weather StatementMAF51 min
Apr 29, 7:39 PM CDTSpecial Weather StatementMAFBrewster51 min
Apr 29, 7:43 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Apr 29, 8:00 PM CDTSpecial Weather StatementMAFWard30 min
Apr 29, 8:47 PM CDTSpecial Weather StatementMAFCochran28 min
Apr 30, 4:51 AM CDTFire Weather WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 4 more16 hr
Apr 30, 4:47 PM CDTSpecial Weather StatementMAFPecos28 min
Apr 30, 6:17 PM CDTSpecial Weather StatementMAFPecos28 min
Apr 30, 6:45 PM CDTSevere Thunderstorm WarningMAFPecos36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.